Alert archive / Iowa / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Quad Cities, IA

May 28, 1998Buchanan County, Iowa

NWS Quad Cities, IA issued this flash flood warning at May 28, 1998, 6:32 PM CDT for Buchanan County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1998, 6:32 PM CDT (23:32 UTC)
Expired
May 28, 1998, 9:35 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Buchanan County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 282333
FFWMLI
IAC019-290235-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BUCHANAN COUNTY IN NORTHEASTERN IOWA

* UNTIL 935 PM CDT

* AT 630 PM CDT... SPOTTERS INDICATED A THUNDERSTORM WITH VERY HEAVY
  RAIN NORTH OF A LINE FROM JESUP TO WINTHROP... MOVING EAST AT 20
  MILES AN HOUR.

* SPOTTERS AND DOPPLER RADAR SUGGESTED 1-2 INCHES OF RAIN HAS FALLEN
  OVER THE PAST 45 MINUTES. TRAINING OF THUNDERSTORMS WILL CAUSE
  FLASH FLOODING OVER THE WARNING AREA SHORTLY WITH ADDITIONAL
  TORRENTIAL RAIN.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

HELGESON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:19 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 28, 1:19 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT THU MAY 28 1998

ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE...
NEARLY 4000 J/KG...  AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA
BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE
MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER
17Z ADAP... IN GUD AGREEMENT W ETA.

FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH
TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME
INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS.

OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS
LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH.

CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS.

CID 69/70   DBQ 67/80  MLI 70/60   BRL 71/50

TPH

In the hours before

Special weather statement, May 28, 4:08 PM CDT, 2 hours 24 minutes before
IAZ040>042-051>053-065-290305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT THU MAY 28 1998

...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF EASTERN
IOWA...

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PARTS OF EASTERN
IOWA. COUNTIES IN THE WATCH AREA INCLUDE BUCHANAN... DELAWARE...
DUBUQUE... BENTON... LINN... JONES AND CEDAR. THIS TORNADO WATCH
REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE
ABOVE MENTIONED COUNTIES.

SEVERE THUNDERSTORMS IN NORTH CENTRAL IOWA WILL BE MOVING INTO
EASTERN IOWA AFTER 5 PM CDT. THESE STORMS HAVE PRODUCED DAMAGING
TORNADOES. STAY TUNED.

THE KEY TO SURVIVAL IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE
THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR
ROOMS ON THE LOWEST FLOOR POSSIBLE.

TPH
Special weather statement, May 28, 4:08 PM CDT, 2 hours 24 minutes before
IAZ040>042-051>053-065-290305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT THU MAY 28 1998

...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF EASTERN
IOWA...

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PARTS OF EASTERN
IOWA. COUNTIES IN THE WATCH AREA INCLUDE BUCHANAN... DELAWARE...
DUBUQUE... BENTON... LINN... JONES AND CEDAR. THIS TORNADO WATCH
REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE
ABOVE MENTIONED COUNTIES.

SEVERE THUNDERSTORMS IN NORTH CENTRAL IOWA WILL BE MOVING INTO
EASTERN IOWA AFTER 5 PM CDT. THESE STORMS HAVE PRODUCED DAMAGING
TORNADOES. STAY TUNED.

THE KEY TO SURVIVAL IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE
THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR
ROOMS ON THE LOWEST FLOOR POSSIBLE.

TPH
Local storm report, May 28, 6:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0613 PM    FAIRBANK                  IA   0.75 INCH HAIL
05/28/98   BUCHANAN
Local storm report, May 28, 6:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0613 PM    FAIRBANK                  IA   0.75 INCH HAIL
05/28/98   BUCHANAN
Special weather statement, May 28, 6:16 PM CDT, 16 minutes before
IAZ054-066>068-ILZ001-002-007-009-015-291115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT THU MAY 28 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM FOR PARTS OF
EASTERN IOWA AND NORTHWEST ILLINOIS...

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A SMALL PORTION OF
EASTERN IOWA AND PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE WATCH
INCLUDE JO DAVIESS... STEPHENSON... CARROLL... JACKSON...
CLINTON... SCOTT... MUSCATINE... ROCK ISLAND AND WHITESIDE. THE QUAD
CITY METRO AREA IS INCLUDED IN THE WATCH.

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT
DRIVE INTO LOW WATER CROSSINGS.

TPH
Special weather statement, May 28, 6:16 PM CDT, 16 minutes before
IAZ054-066>068-ILZ001-002-007-009-015-291115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT THU MAY 28 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM FOR PARTS OF
EASTERN IOWA AND NORTHWEST ILLINOIS...

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A SMALL PORTION OF
EASTERN IOWA AND PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE WATCH
INCLUDE JO DAVIESS... STEPHENSON... CARROLL... JACKSON...
CLINTON... SCOTT... MUSCATINE... ROCK ISLAND AND WHITESIDE. THE QUAD
CITY METRO AREA IS INCLUDED IN THE WATCH.

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT
DRIVE INTO LOW WATER CROSSINGS.

TPH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:38 PM CDTSevere Thunderstorm WarningDVNBuchanan62 min
May 28, 6:02 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware63 min
May 28, 6:37 PM CDTTornado WarningDVNBuchanan, Delaware48 min
May 28, 6:45 PM CDTSevere Thunderstorm WarningDVNBenton65 min
May 28, 6:56 PM CDTSevere Thunderstorm WarningDVNLinn64 min

Nearby

Flash Flood Warnings in Iowa, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.